Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Green Bay, WI

July 9, 2006Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 9, 2006, 2:33 PM CDT for Door County, Wisconsin. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 2:33 PM CDT (19:33 UTC)
Expired
Jul 9, 2006, 3:15 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:55 PM CDTTSTM WND DMGInstitute, WIPOWERLINES REPORTED DOWN IN INSTITUTE. REPORTED RELAYED TO NWS FROM WFRV TV IN GREEN BAY.
Jul 9, 2:55 PM CDTMARINE TSTM WIND 44Sturgeon Bay, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 091934
SVRGRB
WIC029-092015-
/O.NEW.KGRB.SV.W.0084.060709T1933Z-060709T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN NORTHEAST WISCONSIN

* UNTIL 315 PM CDT

* AT 232 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 9 MILES WEST OF EGG HARBOR...OR ABOUT 7 MILES
  EAST OF MARINETTE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EGG HARBOR BY 255 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

IF ON OR NEAR THE BAY OF GREEN BAY...GET OFF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4515 8746 4498 8756 4470 8729 4492 8714
      4517 8706

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 AM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 3:30 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT SUN JUL 9 2006

.SHORT TERM...TODAY/TONIGHT/MONDAY.  MAIN CHALLENGE DURING THIS PERIOD
WILL BE THE TODAY PORTION AS A VIGOUROUS S/W TROF DROPS SOUTHEASTWARD
OVER THE GREAT LAKES REGION.  AT 08Z...CONVECTION WITH THIS SYSTEM OVER
NORTHEAST MINNESOTA AND WORKING TWD FAR NC WI THIS AM.  LATEST TIMING
HAS CONVECTION REACHING NC WI AROUND 12Z.  THE 08Z SURFACE MAP SHOWS 3
MAIN SURFACE BOUNDARIES.  THE FIRST BOUNDARY WAS A WEAK SURFACE TROF
WHICH AIDED IN PRODUCING AN ISOLATED SHOWER OVER FAR NRN WISCONSIN
OVERNIGHT BUT HAS WEAKENED.  A SECOND PRESSURE TROF EXTENDS FROM THE
WESTERN UP OF MI TO CENTRAL MINNESOTA WITH A MORE SIGNIFCANT WIND SHIFT
TO THE NW.   SO FAR NO CONVECTION IS DEVELOPING ALONG THIS SECOND TROF.
THE AREA OF CONVECTION OVER NE MN ASSOCIATED WITH THE DIGGING S/W TROF.
THE MAIN COLD FRONT LOCATED NORTH OF MINNESOTA WILL TRACK OVER THE AREA
THIS AFTERNOON IN THE WAKE OF THE UPPER S/W TROF.   MARGINAL INSTABILITY
AND SURFACE CONVERGENCE WITH THE BOUNDARIES MAY COMBINE TO DEVELOP
ISOLATED CONVECTION BY NOON...BUT BEST DYNAMICS WILL OCCUR WITH THE S/W
TROF AND BEST HEIGHT FALLS DURING THE AFTERNOON BETWEEN 18Z AND 22Z.
MARGINAL INSTABILITY AND INCREASED WINDS ALOFT COMBINED WITH PROGGED
MODEL CONSENSUS DOWNCAPES NEAR 800 PROVIDE THE POTENTIAL OF ISOLATED
SEVERE.  WARM MID LAYER AND CIN MAY KEEP THE LID ON PCPN DEVELOPMENT
THIS AM...HOWEVER BY EARLY AFTERNOON BUFKIT SOUNDING DATA SHOWS THE CIN
AND WARM MID LAYER CAP IS ERODED WITH THE DIGGING S/W.  WILL CONTINUE TO
HIGHLIGHT THE HWO WITH THREAT.

FOR TNT...MAY HAVE SOME LINGERING CONVECTION OVER FAR EASTERN WISCONSIN
UNTIL THE S/W TROF DEPARTS TO THE EAST.  SAT IMAGERY SHOW CLOUDS MAY
LINGER UNTIL THE DRIER AIR NORTH OF THIS S/W TROF POURS IN.  WINDS MAY
BE A BIT GUSTY THIS EVENING UNTIL THE PRESSURE GRADIENT RELAXES AS A
COOLER HIGH PRESSURE SYSTEM SETTLES OVER THE AREA.  QUIET WEATHER
RETURNS FOR THE START OF THE NEW WORK WEEK.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY
HIGH PRESSURE WILL SLIDE ACROSS THE AREA MONDAY NIGHT...BRINGING
MOSTLY CLEAR SKIES AND SEASONABLE TEMPERATURES. NEW 00Z MODELS
QUICKER WITH RETURNING PRECIPITATION TO THE AREA TUESDAY AFTERNOON...
AND PER COORDINATION WITH MILWAUKEE AND MARQUETTE...WILL ADD A CHANCE
OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. HIGHEST CHANCES FOR
RAIN WILL BE ACROSS CENTRAL WISCONSIN.

WARM FRONT/SURFACE LOW EXPECTED TO LURK ACROSS THE AREA TUESDAY NIGHT
AND WEDNESDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS DURING THE
PERIOD. DEPENDING ON CLOUD COVER...ONGOING CONVECTION AND BOUNDARIES
AROUND THE AREA WILL DETERMINE HOW STRONG THE STORMS WILL GET.
SURFACE LOW/UPPER TROUGH SLOW TO MOVE EAST OF THE AREA...THEREFORE
CHANCES FOR SHOWERS AND STORMS STILL LOOKS REASONABLE WEDNESDAY NIGHT
INTO THURSDAY.

BEYOND THURSDAY...GFS MODEL DEPICTING 850MB TEMPERATURES FROM +20
TO +23 C FROM FRIDAY THROUGH NEXT WEEKEND. DID  RAISE MAX/MIN
TEMPERATURES A FEW DEGREES EACH DAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 9, 12:00 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 9 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES MORE UNSTABLE AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. THE MAIN THREAT AREA OF SEVERE WEATHER IS SOUTHEAST OF LINE
FROM MARINETTE TO WAUTOMA. SEVERE STORMS ARE MORE LIKELY DURING THE LATE
AFTERNOON AND EARLY EVENING. CLOSELY MONITOR LATER FORECASTS IF YOU HAVE
OUTDOOR ACTIVITIES PLANNED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE MIDDLE PART OF THE WEEK...AND
AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO BETTER DETAIL ANY RISK OF SEVERE WEATHER
DURING THOSE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

LMZ521-522-541>543-564-101700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1200 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND
EVENING AS THE ATMOSPHERE BECOMES MORE UNSTABLE AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL. SEVERE STORMS ARE MORE LIKELY DURING THE LATE AFTERNOON AND
EARLY EVENING.

AFTER COLD FRONT PASSAGE...NORTHEAST WINDS ARE EXPECTED TO INCREASE TO
SMALL CRAFT ADVISORY LEVELS THIS EVENING.  IF YOU HAVE ACTIVITIES
PLANNED ON THE BAY OR LAKE THIS AFTERNOON OR TONIGHT CLOSELY MONITOR
LATER FORECASTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE MIDDLE PART OF THE WEEK...AND
AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO BETTER DETAIL ANY RISK OF SEVERE WEATHER
DURING THOSE TIMES.

MG
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 9, 2:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
213 PM CDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NNE PORTERFIELD       45.22N 87.76W
07/09/2006  E0.75 INCH       MARINETTE          WI   AMATEUR RADIO

&&

SRF

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:28 PM CDTSevere Thunderstorm WarningGRBMarinette47 min
Jul 9, 1:50 PM CDTSpecial Marine WarningGRB85 min
Jul 9, 2:15 PM CDTSevere Thunderstorm WarningGRBMarinette30 min
Jul 9, 2:44 PM CDTTornado WarningGRBDoor16 min
Jul 9, 3:08 PM CDTSpecial Marine WarningGRB22 min
Jul 9, 3:55 PM CDTMarine Weather StatementGRB50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.